Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 293, NWS Shreveport, LA

August 18, 2012Bowie County, Texas; McCurtain County, Oklahoma; Little River County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 18, 2012, 12:58 AM CDT for Bowie County, Texas; McCurtain County, Oklahoma; Little River County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 12:58 AM CDT (05:58 UTC)
Expired
Aug 18, 2012, 2:00 AM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, McCurtain County, OK, Bowie County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS54 KSHV 180558
SVRSHV
ARC081-OKC089-TXC037-180700-
/O.NEW.KSHV.SV.W.0293.120818T0558Z-120818T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 AM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF NEW BOSTON...
  SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHWESTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF FOREMAN...

* UNTIL 200 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF FOREMAN...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOOKS
  AND RICHMOND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3371 9418 3339 9428 3360 9472 3378 9466
TIME...MOT...LOC 0558Z 290DEG 15KT 3365 9458

$$

24
1 follow-up statement
601 
WWUS54 KSHV 180624
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 AM CDT SAT AUG 18 2012

ARC081-OKC089-TXC037-180700-
/O.CON.KSHV.SV.W.0293.000000T0000Z-120818T0700Z/
LITTLE RIVER AR-MCCURTAIN OK-BOWIE TX-
124 AM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR BOWIE...MCCURTAIN AND LITTLE RIVER COUNTIES...

AT 122 AM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR FOREMAN...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALLACE...HOOKS...RED BANK...ARDEN AND RICHMOND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3360 9461 3377 9460 3371 9418 3339 9428
TIME...MOT...LOC 0624Z 255DEG 18KT 3370 9442

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:46 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 8:46 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
846 PM CDT FRI AUG 17 2012

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP ALONG A FRONTAL BOUNDARY DRAPED
ACROSS EXTREME SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS. STORMS
QUITE IMPRESSIVE THIS EVENING BUT ARE WEAKENING SOME WITH LOSS
OF SURFACE HEATING. STORMS WERE SINKING SLOWLY SOUTH...SO WILL
CONTINUE WITH FORECAST OF SLIGHTLY HIGHER POPS SOUTHERN TWO
THIRDS OF CWA...MAINLY AFTER MIDNIGHT. SOME MINOR ADJUSTMENTS TO
CLOUDS AND QPF BUT FOR THE MOST PART TONIGHTS FORECAST IN GOOD
SHAPE.

UPDATE OUT SHORTLY.

&&

.AVIATION...
A NEAR STNRY EAST TO WEST BOUNDARY...ACROSS PORTIONS OF SOUTHERN
AR...HAVE BEEN FOCUS FOR STG TSTMS THIS EVE. THIS ACTIVITY MAY DRIFT
SOUTHWARD TO NEAR THE KTXK AND KELD TERMINALS BY AROUND 03Z...BUT
SHOULD DECREASE INTENSITY...WITH PERHAPS A FEW 20-30KT WIND GUSTS
FROM THE NORTH. MOSTLY VFR CONDITIONS EXPECTED OVERNIGHT...WITH SOME
PATCHY FOG PSBL AT MAINLY KSHV TERMINAL...WHERE PREVIOUS HEAVY RAINS
FELL DURG THE EARLY AM...AND AT KELD AND KTXK...WHERE COOLING
OUTFLOW WILL REDUCE OVERNIGHT TEMPS. INCREASED OUTFLOW BOUNDARIES
AND DEEP MOISTURE ON SAT AFTN...WILL KEEP TSTM VCNTY AT ALL
TERMINALS./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  72  87  68 /  40  70  60  70  40
MLU  72  87  69  87  67 /  40  70  60  70  50
DEQ  70  86  67  85  63 /  50  70  60  70  20
TXK  69  86  69  86  64 /  50  70  60  70  30
ELD  70  86  67  86  64 /  50  70  60  70  30
TYR  73  88  71  88  67 /  40  70  60  70  40
GGG  73  88  72  88  66 /  40  70  60  70  40
LFK  75  92  73  92  70 /  30  70  50  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/07
Hazardous weather outlook, Aug 17, 11:30 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT FRI AUG 17 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1130 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS...
SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN
TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE
OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER
THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS
THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN
COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND
DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE
THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT
HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT...
THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY
DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT
BECOME MORE LIKELY FOR SATURDAY.

In the hours before

Local storm report, Aug 17, 8:16 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     8 N FOREMAN             33.83N 94.40W
08/17/2012                   LITTLE RIVER       AR   LAW ENFORCEMENT

            MULTIPLE REPORTS TREES DOWN ON 59, TREE ON POWER LINE ON
            59, AND TREES DOWN ON 41.

&&

25
Special weather statement, Aug 17, 8:32 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT FRI AUG 17 2012

ARZ060-070-071-180230-
HEMPSTEAD-LAFAYETTE-MILLER-
832 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE AND MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     GARLAND AND LEWISVILLE...

AT 828 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF HOPE...MOVING SOUTH
AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, Aug 17, 8:50 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 PM CDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 E BROKEN BOW          34.03N 94.70W
08/17/2012                   MCCURTAIN          OK   LAW ENFORCEMENT

            AWNING BLOWN OFF BUILDING 2 EAST OF BROKEN BOW ON HWY 70
            AND TREE DOWN IN SAME AREA

&&

25
Special weather statement, Aug 17, 9:13 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
913 PM CDT FRI AUG 17 2012

ARZ060-070-071-180315-
HEMPSTEAD-LAFAYETTE-MILLER-
913 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE AND MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     FULTON...GARLAND...GENOA AND LEWISVILLE...

AT 912 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTH OF GARLAND...OR 10
MILES NORTHWEST OF LEWISVILLE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 17, 9:14 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT FRI AUG 17 2012

ARZ072-073-180315-
COLUMBIA-UNION-
914 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...LISBON...MOUNT HOLLY...SMACKOVER AND WESSON...

AT 912 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LOUANN...OR 9 MILES WEST OF
SMACKOVER...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 18, 12:49 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 AM CDT SAT AUG 18 2012

ARZ059-OKZ077-TXZ097-180645-
BOWIE-LITTLE RIVER-MCCURTAIN-
1249 AM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...FOREMAN AND WINTHROP...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM AT GOODLAKE OKLAHOMA...OR 11 MILES
NORTH OF DE KALB...OR 15 MILES WEST OF FOREMAN...MOVING EAST AT 15
MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:30 PM CDTSevere Thunderstorm WarningSHVMcCurtain60 min
Aug 17, 8:17 PM CDTSevere Thunderstorm WarningSHVMcCurtain43 min
Aug 18, 6:13 AM CDTSevere Thunderstorm WarningSHVMcCurtain62 min
Aug 17, 7:34 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.